Valproic-acid-induced encephalopathy (with a focus on carnitine treatment)

Valproate-induced hyperammonemic encephalopathy: an update on risk factors, clinical correlates and management.

Gen Hosp Psychiatry. 2012 May-Jun;34(3):290-8. Epub 2012 Feb 2. PMID: 22305367

“The primary treatment of severe VHE is withdrawal of VPA leading to complete recovery in most psychiatric patients. Carnitine supplementation tends to normalize elevated plasma ammonia concentrations by binding to VPA and relieving the inhibition of urea synthesis [30]. Several report studies suggest that l-carnitine supplementation can be associated with favorable clinical response [5], [9], [71] and [72]. It is generally safe and it may be given orally or intravenously at a dose of 50–100 mg/kg per day [73]. The risk–benefit ratio associated with carnitine administration is favorable, and the main side effects of carnitine administration are nausea, diarrhea and a fishy body odor [44]. Carnitine administration, preferably intravenous, has been recommended for severe VPA toxicity in both children and adults, especially in patients who present with coma, hyperammonemia or high VPA concentrations [74].”

Full-text for Children’s and Emory users.

Levocarnitine for valproic-acid-induced hyperammonemic encephalopathy.

Am J Health Syst Pharm. 2012 Jan 1;69(1):35-9. PMID: 22180549

“VHE is generally characterized by an acute onset of impaired consciousness, focal neurologic symptoms, and increased seizure frequency. The exact mechanism of VHE is unclear but relates to the accumulation of toxic valproic acid metabolites and elevated ammonia levels. Carnitine is an essential cofactor in the proper metabolism of valproic acid and ammonia elimination. A lack of carnitine is thought to contribute to hyperammonemia. Valproic acid is thought to increase renal metabolism of glutamate and may contribute to ammonia production. Levocarnitine, the active isomer of carnitine, has been used to treat VHE resulting from valproic acid overdose as well as usual dosages of valproic acid. A literature search of PubMed was conducted for all English-language articles published from 1948 to May 2011 regarding the use of levocarnitine for VHE. Search terms included levocarnitine, l-carnitine, valproic acid, and hyperammonemia encephalopathy. Although large, randomized controlled trials of levocarnitine treatment in VHE are lacking, levocarnitine has been shown to be generally safe and effective in retrospective trials and case reports. Overall, there is more literature supporting the use of levocarnitine in VHE associated with acute overdose than with short- or long-term treatment with usual dosages of valproic acid. No adverse events related to levocarnitine therapy were reported in any of the literature reviewed. Prospective trials are needed to further support the efficacy and safety of levocarnitine in the treatment of VHE.”

Full-text for Children’s and Emory users.

Carnitine in the treatment of valproic acid-induced toxicity.

Clin Toxicol (Phila). 2009 Feb;47(2):101-11. PMID: 19280426

“Some experimental and clinical data suggest that early intravenous supplementation with l-carnitine could improve survival in severe VPA-induced hepatotoxicity. Carnitine administration has been shown to speed the decrease of ammonemia in patients with VPA-induced encephalopathy although a correlation between ammonia concentrations and the clinical condition was not always observed. As it does not appear to be harmful, l-carnitine is commonly recommended in severe VPA poisoning, especially in children, although the clinical benefit in terms of liver protection or hastening of recovery from unconsciousness has not been established clearly. Prophylactic carnitine supplementation is also advocated during VPA therapy in high-risk pediatric patients. Further controlled, randomized, and probably multicenter trials are required to better delineate the therapeutic and prophylactic roles of l-carnitine and the optimal regimen of administration in the management of VPA toxicity.”

Full-text for Children’s and Emory users.

Case files of the Children’s Hospital of Michigan Regional Poison Control Center: the use of carnitine for the management of acute valproic acid toxicity.

J Med Toxicol. 2007 Sep;3(3):129-38. PMID: 18072149

“Valproate is known to cause carnitine deficiency; however, the etiology behind this deficiency is subject to debate. It is postulated that long-term administration of valproic acid or high dose therapy may affect carnitine stores by several mechanisms. First, VPA can alter the absorption from food or supplements [45,50]. Second, it can reduce the biosynthesis of carnitine from the liver and kidneys by interfering with the mitochondrial CoA-SH and the enzyme gamma-butyrobetaine hydroxylase. When the CoASH is depleted in the mitochondria, free carnitine cannot be regenerated from acylcarnitine. The latter enzyme, butyrobetaine hydroxylase, is responsible for the endogenous synthesis of carnitine [19]. Finally, VPA can also decrease the reabsorption of valproyl-carnitine, acyl-carnitine, and free carnitine from the kidneys [19,45,50]. Stadler et al. challenged this theory in an article. In their study, 13 human adult male subjects were administered VPA for nearly 28 days, and plasma and urine samples were measured for free and total carnitine. They concluded that, during long term VPA treatment, there is enhanced reabsorption of carnitine and diminished excretion from the kidneys [45]. Subsequent research supports the theory of valproate impairing the reabsorption of L-carnitine, thereby decreasing serum carnitine levels [56].”

Full-text for Emory users.

More PubMed results on VPA-induced encephalopathy.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s